Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Charleston, SC

July 8, 2004Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 8, 2004, 6:35 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 6:35 PM EDT (22:35 UTC)
Expired
Jul 8, 2004, 7:15 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 107 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 082235
SVRCHS
SCC015-019-082315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
635 PM EDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 715 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN     
  EXCESS OF 60 AND PENNY SIZE HAIL EXTENDING FROM NEAR HUGER         
  SOUTHWEST TO GOOSE CREEK...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GOOSE CREEK...
  HUGER...
  LADSON...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3298 8013 3291 8007 3297 7976 3312 7973

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:45 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 8, 2:45 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT THU JUL 8 2004

.SHORT TERM /TONIGHT AND FRI/...ONLY CONVECTION SO FAR THIS
AFTERNOON HAS BEEN IN OUR NORTHEAST COUNTIES. SHORTRANGE MODELS SHOW
CONVECTION DEVELOPING OVER MOST OF THE AREA BY LATE AFTERNOON. WILL
CARRY CHANCE POPS INTO THIS EVENING FOR ALL AREAS THEN DRY
OVERNIGHT. MORE OF THE SAME IN STORE FOR FRIDAY. MOIST UNSTABLE
ATMOSPHERE SHOWN ON FORECAST SOUNDINGS WITH NO CAP. WILL RELY ONCE
AGAIN ON DIFFERENTIAL AFTERNOON HEATING AND SEABREEZE AS MAIN
TRIGGERS FOR STORMS. CHANCE POPS FOR ALL LOCATIONS.

&&

.LONG TERM /SAT THROUGH THU/...
VERY LITTLE CHANGE IN STORE EACH DAY. UPPER RIDGE AXIS WILL BE JUST
TO OUR WEST ON SATURDAY AND IT WILL MOVE A BIT FURTHER WEST EACH DAY
ALLOWING UPPER LEVEL DISTURBANCES TO SLIDE THROUGH AND HELP SET OFF
CONVECTION. FOR NOW WILL CONTINUE THE CHANCE POPS THROUGH THE
PERIOD.

&&

.MARINE...WILL MAINTAIN PERSISTENCE FORECAST OVER THE NEXT FEW DAYS
AS A LIGHT PRESSURE GRADIENT REMAINS IN PLACE. LIGHT WESTERLY WINDS
EACH MORNING WILL TURN SOUTHERLY IN THE AFTERNOON AS THE SEA BREEZE
CIRCULATION DEVELOPS. SEAS WILL REMAIN IN THE 1-3 FT RANGE.

&&

.AVIATION...
SEA BREEZE WILL PUSH THROUGH KCHS OVER THE NEXT HOUR BUT WILL BE
SLOWER TO PUSH THROUGH KSAV. SCATTERED TSRA SHOULD DEVELOP NEAR THE
TERMINALS LATE THIS AFTERNOON. HAVE INCLUDED CB IN FORECAST AND WILL
AMEND IF NECESSSARY AS STORM TRENDS BECOME MORE APPARENT. VFR
FORECAST OVERNIGHT AND EARLY FRI.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 8, 5:00 AM EDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT THU JUL 8 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-091000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG TO SEVERE THUNDERSTORMS...ANOTHER ROUND OF AFTERNOON AND
EVENING THUNDERSTORMS IS EXPECTED TODAY. A FEW OF THE STORMS COULD
BECOME STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING...AND VERY HEAVY
RAIN. ISOLATED SEVERE WEATHER IS ALSO POSSIBLE WITH LOCALIZED
INSTANCES OF DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.

THE STORMS ARE EXPECTED TO BE MOST NUMEROUS IN SOUTHEAST GEORGIA...
SIMILAR TO WEDNESDAY AFTERNOON.

.HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE
LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX FROM 100 TO 105 DEGREES
THIS AFTERNOON...MAINLY ACROSS PARTS OF EASTERN SOUTH CAROLINA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.THUNDERSTORMS...EACH DAY THERE WILL BE A THREAT OF THUNDERSTORMS...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN HAZARDS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
EXPECTED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jul 8, 2:42 PM EDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
242 PM EDT THU JUL 8 2004

SCZ045-081915-
BERKELEY-
242 PM EDT THU JUL 8 2004

...THUNDERSTORMS DEVELOPING OVER LAKE MOULTRIE...

AT 242 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS DEVELOPING ALONG THE SOUTHERN BEACHES OF
LAKE MOULTRIE NEAR CHICORA. THE STORMS WILL MOVE NORTHEAST AT 20 MPH
AND IMPACT MUCH OF THE LAKE THROUGH 315 PM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, Jul 8, 6:23 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
623 PM EDT THU JUL 8 2004

SCZ044-045-050-082300-
BERKELEY-CHARLESTON-DORCHESTER-
623 PM EDT THU JUL 8 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY AND CHARLESTON COUNTY THROUGH 700 PM EDT...

AT 623 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A FROM SUMMERVILLE TO
GOOSE CREEK TO JUST EAST OF HUGER...MOVING EAST NORTHEAST AT 15 TO
20 MPH.

THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SUMMERVILLE...NORTH CHARLESTON...LADSON... STALLSVILLE...
SLANDSVILLE...RICHMOND...OAKBROOK...OAKATEE...MOUNT
HOLLY...LINCOLNVILLE...HUGER AND HAGAN THROUGH 700 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:43 PM EDTSpecial Marine WarningCHS62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.